Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 68, NWS Kansas City, MO

May 12, 2011Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 12, 2011, 5:11 PM CDT for Bates County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 5:11 PM CDT (22:11 UTC)
Expired
May 12, 2011, 5:47 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS53 KEAX 122211
SVREAX
MOC013-122300-
/O.NEW.KEAX.SV.W.0068.110512T2211Z-110512T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BATES COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 600 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 11 MILES
  SOUTHWEST OF RICH HILL...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICH HILL...BUTLER AND PASSAIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3805 9426 3805 9451 3806 9454 3835 9439
      3823 9408 3804 9424
TIME...MOT...LOC 2211Z 207DEG 26KT 3798 9445
WIND...HAIL 60MPH 1.00IN

$$

CDB
3 follow-up statements
011 
WWUS53 KEAX 122225
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
525 PM CDT THU MAY 12 2011

MOC013-122300-
/O.CON.KEAX.SV.W.0068.000000T0000Z-110512T2300Z/
BATES MO-
525 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BATES COUNTY UNTIL 600 PM CDT...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR RICH
HILL...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  RICH HILL AND BUTLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3805 9426 3806 9445 3832 9432 3823 9408
      3804 9424
TIME...MOT...LOC 2225Z 207DEG 26KT 3807 9439
WIND...HAIL 60MPH 1.00IN

$$

CDB
482 
WWUS53 KEAX 122236
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
536 PM CDT THU MAY 12 2011

MOC013-122300-
/O.CON.KEAX.SV.W.0068.000000T0000Z-110512T2300Z/
BATES MO-
536 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BATES COUNTY UNTIL 600 PM CDT...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR RICH
HILL...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN BATES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3805 9426 3806 9438 3827 9425 3823 9408
      3804 9424
TIME...MOT...LOC 2236Z 224DEG 29KT 3813 9426
WIND...HAIL 60MPH 1.00IN

$$

CDB
420 
WWUS53 KEAX 122247
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
547 PM CDT THU MAY 12 2011

MOC013-122257-
/O.CAN.KEAX.SV.W.0068.000000T0000Z-110512T2300Z/
BATES MO-
547 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATES COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.

LAT...LON 3805 9426 3806 9438 3827 9425 3823 9408
      3804 9424
TIME...MOT...LOC 2247Z 224DEG 29KT 3819 9418

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:00 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 12, 3:00 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT THU MAY 12 2011

.DISCUSSION...

OCCLUDED MIDLATITUDE CYCLONE OVER NWRN KANSAS WILL SLOWLY MOVE INTO
CNTRL MISSOURI BY FRIDAY AFTERNOON...IN AN EVOLUTION TOWARDS A
BAROTROPIC TYPE SYSTEM WITHIN THE HIGHLY BLOCKED CONUS FLOW PATTERN.
TWO AREAS OF DEEP CONVECTIVE INITIATION APPEAR MORE LIKELY LATE THIS
AFTERNOON AND EVENING...EITHER SIDE OF THE FORECAST AREA AND BEST
CAPTURED BY THE 12Z HI-RES WRF-NMM (ALTHOUGH OTHER GUIDANCE MEMBERS
ALSO PAINT A SIMILARLY MESSY OUTCOME). FIRST...A DEEPER MOISTURE
PLUME AHEAD OF AN H5 JET STREAK AND ASSOCIATED CAA ALOFT THROUGH ERN
OKLAHOMA/SWRN MISSOURI IS CHARACTERIZED BY WEAKLY CAPPED INSTABILITY
WITH MLCAPES AOA 1500 J/KG PER OBJECTIVE ANALYSIS. HOWEVER...WITHOUT
STRONGER FORCING ALOFT...THIS AREA MAY FESTER FOR SEVERAL MORE HOURS
BEFORE BECOMING ORGANIZED. SECOND...CLOSER TO THE COLD CORE ALOFT
AND WITHIN A QUASI-WARM ADVECTION WING ALONG A COUPLE BOUNDARIES
THROUGH NRN KANSAS/SRN NEBRASKA...MORE VIGOROUS UPDRAFTS MAY FORM
QUICKER THIS AFTERNOON AS RESIDUAL BOUNDARY LAYER MOISTURE BACKS WWD
WITH THE ELY SFC WINDS. ELONGATED CONVECTIVE DEVELOPMENT MAY ALSO
EXTEND SOUTH ALONG THE PACIFIC FRONT INTO CNTRL KANSAS...THOUGH
INSTABILITY MEASURES HAVE BEEN RETARDED IN THIS AREA WITH STRONGER
INHIBITION.

SCT CONVECTIVE ELEMENTS SHOULD PROGRESS EAST INTO THE CWA THIS
EVENING...GENERALLY DECAYING WITH LOSS OF DAYTIME HEATING AND WEAK
FORCING...HOWEVER CAA ALOFT AND STEEP LAPSE RATES MAY ALLOW
MAINTENANCE LONGER THAN OTHERWISE WOULD BE ANTICIPATED. BASED ON
FETCH OF DRIER AIR ON THE SWRN PERIPHERY OF THE MIDLEVEL
SYSTEM...MUCH OF THE CNTRL PARTS OF THE FORECAST AREA MAY MISS THIS
FIRST ROUND OF RAINFALL. AS THE ENTIRE COLD CORE ALOFT MOVES INTO
MISSOURI FRIDAY...GENERALLY COOL AND RAW WEATHER FOR THE MIDDLE OF
MAY CAN BE EXPECTED. NERN/CNTRL MISSOURI SHOULD SEE SOME DIURNAL
RISE THROUGH THE MORNING...THOUGH FRONTAL BOUNDARY AND INVERTED
TROUGH PASSAGE WILL ENVELOP THE ENTIRE AREA WITH LOW
CLOUDS/SHOWERS/DRIZZLE BY THE AFTERNOON (PER UPSTREAM OBSERVATIONS
IN SWRN NEBRASKA/NWRN KANSAS). LOWERED HIGH TEMPS A CATEGORY OVER
THE WRN GRIDS ANTICIPATING EXTENSIVE CLOUDS/SHOWERS ALONG WITH LOW
LEVEL CAA...THOUGH MAY NEED FURTHER ADJUSTMENT DOWN CLOSER TO MET
NUMERICAL GUIDANCE.

SECONDARY WAVE WILL DIVE SOUTH FROM THE UPPER MIDWEST OVER THE
WEEKEND...PHASING INTO THE MEAN TROUGH AXIS OVER THE OHIO/TENNESSEE
RIVER VALLEYS. CONCURRENTLY...STRONG PRESSURE RISES OVER THE NRN
PLAINS WILL DRIVE MUCH COOLER THAN NORMAL AIR SOUTH (THROUGHOUT THE
ATMOSPHERIC COLUMN)...SUCH THAT SCT AFTERNOON SHOWERS MAY BE
PREVALENT (THOUGH COVERAGE NOT ALL THAT EXTENSIVE AND FAVORING THE
NERN THIRD OF THE CWA). PERIODIC CLOUD COVER SHOULD DAMPEN THE
DIURNAL SPREAD TO ONLY 10F-15F...FALLING IN THE MUCH BELOW AVERAGE
CATEGORY.

VERY LITTLE CHANGE IN THE FORECAST MADE BEYOND SUNDAY...AS MODELS
REMAIN IN GOOD AGREEMENT DEPICTING VERY HIGH AMPLITUDE AND VERY
BLOCKED FLOW THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. COLD HIGH
PRESSURE TO THE NORTH WILL KEEP WIND TRAJECTORIES FILTERING DRY AIR
SOUTH...SUCH THAT THE MOISTURE SOURCE AND BAROCLINICITY WILL REMAIN
WELL TO THE SOUTHWEST OF THE FORECAST AREA. WILL BEGIN TO SEE ENERGY
EVENTUALLY UNDERCUT A CNTRL NORTH AMERICAN RIDGE AXIS TOWARDS THE
END OF THE FORECAST PERIOD...WHICH MAY START TO BRING PRECIPITATION
CHANCES BACK TO THE AREA...HOWEVER SEE LITTLE EVIDENCE THAT WOULD
SUPPORT TEMPERATURES MUCH CLOSER THAN SLIGHTLY BELOW AVERAGE.

21

&&

.AVIATION...

AXIS OF DEEPER MOISTURE FETCH AND MVFR CIGS CONTINUES TO STREAM
NORTH THROUGH TERMINALS...WITH LOWER END MVFR CATEGORY CIGS UPSTREAM
IN SERN KANSAS...WHICH COULD POSSIBLY ADVECT OVER KANSAS CITY SITES
LATER THIS AFTERNOON. GENERAL TREND WAS TO KEEP HIGHER END MVFR CIGS
PREVALENT...DELAYING SCT DECK UNTIL LATE AFTERNOON. WITH WEAK
ATMOSPHERIC FORCING MECHANISMS REMOVED FROM THE TERMINALS...HAVE
DELAYED ANY CB MENTION UNTIL THIS EVENING WHEN COLDER TEMPS ALOFT
COULD SUPPORT SCT TSTMS. HOWEVER...NOT CONFIDENT ON COVERAGE OR
PRECISE LOCATION...SO REMOVED VC MENTION. COLD CORE ALOFT WILL MOVE
INTO ERN KANSAS FRIDAY MORNING...SUPPORTING EXTENSIVE SHRA AND IFR
CIGS BASED ON UPSTREAM OBS AND FORECAST BUFR SOUNDINGS. MAY NEED TO
LOWER CATEGORIES...AT LEAST IN A TEMPO SENSE...TO LIFR CONDITIONS IN
FUTURE TAF PACKAGES.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 12, 12:54 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 PM CDT THU MAY 12 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1254 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING STORM SYSTEM WILL TRACK EAST ACROSS NORTHERN KANSAS
TODAY. SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE LATE THIS AFTERNOON THROUGH THIS EVENING. THESE STORMS MAY
INITIALLY FORM OVER NORTHERN AND EASTERN KANSAS...THEN TRACK NORTHEAST
THROUGH NORTHWEST MISSOURI. ADDITIONAL STORMS MAY ALSO FORM IN
SOUTHWEST MISSOURI...AND TRACK INTO CENTRAL MISSOURI THIS EVENING.
ATMOSPHERIC INSTABILITY AND WIND SHEAR WILL LOCALLY BE SUFFICIENT TO
SUPPORT ISOLATED SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINS WILL BE POSSIBLE
BEFORE THUNDERSTORMS BEGIN TO LOSE THEIR INTENSITY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO ISOLATED THUNDERSTORMS ARE POSSIBLE FROM NORTH CENTRAL
THROUGH CENTRAL MISSOURI ON FRIDAY...HOWEVER SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

21

In the hours before

Special weather statement, May 12, 4:59 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 PM CDT THU MAY 12 2011

MOZ053-122230-
BATES MO-
459 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BATES COUNTY UNTIL 530
PM CDT...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 14 MILES SOUTHEAST OF FULTON...
OR 17 MILES SOUTHWEST OF RICH HILL...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM NOW BUT
THIS STORM MAY INTENSIFY AND BECOME SEVERE BY THE TIME IT MOVES INTO
BATES COUNTY.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RICH HILL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3805 9426 3805 9451 3806 9454 3824 9444
      3813 9419 3804 9425
TIME...MOT...LOC 2157Z 207DEG 26KT 3789 9450

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:46 PM CDTSpecial Weather StatementEAXHolt29 min
May 11, 8:41 PM CDTSpecial Weather StatementEAXHenry34 min
May 11, 8:53 PM CDTSpecial Weather StatementEAXRay37 min
May 11, 9:06 PM CDTSpecial Weather StatementEAXJohnson24 min
May 11, 9:22 PM CDTSpecial Weather StatementEAXCaldwell, Ray23 min
May 11, 9:26 PM CDTSpecial Weather StatementEAXLafayette34 min
May 11, 9:50 PM CDTSpecial Weather StatementEAXCarroll, Ray, Saline25 min
May 11, 9:57 PM CDTRiver Flood WarningEAXAndrew, Buchanan143 days
May 11, 10:52 PM CDTRiver Flood WarningEAXAndrew, Holt, Nodaway7 hr
May 12, 6:31 AM CDTRiver Flood WarningEAXAndrew, Nodaway12 hr
May 12, 2:54 PM CDTRiver Flood WarningEAXAndrew, Buchanan19 hr
May 12, 4:59 PM CDTSpecial Weather StatementEAXBates31 min
May 12, 5:45 PM CDTSevere Thunderstorm WarningEAXHenry30 min
May 12, 6:12 PM CDTSevere Thunderstorm WarningEAXHenry, Pettis21 min
May 12, 6:16 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis, Saline44 min
May 12, 6:42 PM CDTSpecial Weather StatementEAXPettis33 min
May 12, 6:54 PM CDTSevere Thunderstorm WarningEAXCooper36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.